June  2020, 40(6): 3357-3374. doi: 10.3934/dcds.2020049

Spike solutions for a mass conservation reaction-diffusion system

1. 

Department of Mathematics, Faculty of Science, Hokkaido University, Sapporo 060-0810, Japan

2. 

Department of Mathematics, National Changhua University of Education, Changhua, Taiwan

* Corresponding author: Shin-Ichiro Ei

-dedicated to 70th birthday of Prof. Wei-Ming Ni-

Received  March 2019 Revised  July 2019 Published  October 2019

This article deals with a mass conservation reaction-diffusion system. As a model for studying cell polarity, we are interested in the existence of spike solutions and some properties related to its dynamics. Variational arguments will be employed to investigate the existence questions. The profile of a spike solution looks like a standing pulse. In addition, the motion of such spikes in heterogeneous media will be derived.

Citation: Shin-Ichiro Ei, Shyuh-Yaur Tzeng. Spike solutions for a mass conservation reaction-diffusion system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3357-3374. doi: 10.3934/dcds.2020049
References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal., 14 (1973), 394-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

C.-N. Chen and Y. S. Choi, Standing pulse solutions to FitzHugh-Nagumo equations, Arch. Rational Mech. Anal., 206 (2012), 741-777.  doi: 10.1007/s00205-012-0542-3.  Google Scholar

[3]

C.-N. Chen and Y. S. Choi, Traveling pulse solutions to FitzHugh-Nagumo equations, Calculus of Variations and Partial Differential Equations, 54 (2015), 1-45.  doi: 10.1007/s00526-014-0776-z.  Google Scholar

[4]

C.-N. ChenY. S. Choi and N. Fusco, The $\Gamma$-limit of traveling waves in the FitzHugh-Nagumo system, J. Differential Equations, 267 (2019), 1805-1835.  doi: 10.1016/j.jde.2019.02.023.  Google Scholar

[5]

C.-N. ChenY.-S. Choi and X. F. Ren, Bubbles and droplets in a singular limit of the FitzHugh-Nagumo system, Interfaces and Free Boundaries, 20 (2018), 165-210.  doi: 10.4171/IFB/400.  Google Scholar

[6]

C.-N. ChenY.-S. ChoiY. Y. Hu and X. F. Ren, Higher dimensional bubble profiles in a singular limit of the FitzHugh-Nagumo system, SIAM J. Math. Anal., 50 (2018), 5072-5095.  doi: 10.1137/17M1144933.  Google Scholar

[7]

C.-N. ChenS.-I. Ei and S.-Y. Tzeng, Heterogeneity induced effects for pulse dynamics in FitzHugh-Nagumo type systems, Physica D: Nonlinear Phenomena, 382/383 (2018), 22-32.  doi: 10.1016/j.physd.2018.07.001.  Google Scholar

[8]

C.-N. Chen and X. J. Hu, Maslov index for homoclinic orbits of Hamiltonian systems, Ann. Inst. H. Poincaré Anal. Non Linéarie, 24 (2007), 589-603.  doi: 10.1016/j.anihpc.2006.06.002.  Google Scholar

[9]

C.-N. Chen and X. J. Hu, Stability criteria for reaction-diffusion systems with skew-gradient structure, Communications in Partial Differential Equations, 33 (2008), 189-208.  doi: 10.1080/03605300601188755.  Google Scholar

[10]

C.-N. Chen and X. J. Hu, Stability analysis for standing pulse solutions to FitzHugh-Nagumo equations, Calculus of Variations and Partial Differential Equations, 49 (2014), 827-845.  doi: 10.1007/s00526-013-0601-0.  Google Scholar

[11]

C.-N. Chen and K. Tanaka, A variational approach for standing waves of FitzHugh-Nagumo type systems, J. Differential Equations, 257 (2014), 109-144.  doi: 10.1016/j.jde.2014.03.013.  Google Scholar

[12]

C.-N. Chen and S.-Y. Tzeng, Periodic solutions and their connecting orbits of Hamiltonian systems, J. Differential Equations, 177 (2001), 121-145.  doi: 10.1006/jdeq.2000.3996.  Google Scholar

[13]

A. DoelmanP. van Heijster and T. J. Kaper, Pulse dynamics in a three-component system: Existence analysis, J. Dynam. Differential Equations, 21 (2009), 73-115.  doi: 10.1007/s10884-008-9125-2.  Google Scholar

[14]

S.-I. Ei, The motion of weakly interacting pulses in reaction-diffusion systems, J. Dynam. Differential Equations, 14 (2002), 85-137.  doi: 10.1023/A:1012980128575.  Google Scholar

[15]

S.-I. Ei and J. C. Wei, Dynamics of metastable localized patterns and its application to the interaction of spike solutions for the Gierer-Meinhardt systems in two spatial dimension, Japan J. Ind. Appl. Math., 19 (2002), 181-226.  doi: 10.1007/BF03167453.  Google Scholar

[16]

S. Ishihara, M. Otsuji and A. Mochizuki, Transient and steady state of mass-conserved reaction-diffusion systems, Phys. Rev. E, 75 (2007), 015203(R). doi: 10.1103/PhysRevE.75.015203.  Google Scholar

[17]

S. Jimbo and Y. Morita, Lyapunov function and spectrum comparison for a reaction-diffusion system with mass conservation, J. Differential Equations, 255 (2013), 1657-1683.  doi: 10.1016/j.jde.2013.05.021.  Google Scholar

[18]

J. Keener and J. Sneyd, Mathematical Physiology. Vol. I: Cellular Physiology, Second edition, Interdisciplinary Applied Mathematics, 8/I. Springer, New York, 2009. doi: 10.1007/978-0-387-79388-7.  Google Scholar

[19]

M. KuwamuraS. Seirin-Lee and S.-I. Ei, Dynamics of localized unimodal patterns in reaction-diffusion systems for cell polarization by extracellular signaling, SIAM J. APPL. MATH., 78 (2018), 3238-3257.  doi: 10.1137/18M1163749.  Google Scholar

[20]

E. Latos and T. Suzuki, Global dynamics of a reaction-diffusion system with mass conservation, J. Math. Anal. Appl., 411 (2014), 107-118.  doi: 10.1016/j.jmaa.2013.09.039.  Google Scholar

[21]

Y. Morita and T. Ogawa, Stability and bifurcation of nonconstant solutions to a reaction-diffusion system with conservation of mass, Nonlinearity, 23 (2010), 1387-1411.  doi: 10.1088/0951-7715/23/6/007.  Google Scholar

[22]

W.-M. Ni and J. C. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems, Comm. Pure Appl. Math., 48 (1995), 731-768.  doi: 10.1002/cpa.3160480704.  Google Scholar

[23]

M. OtsujiS. IshiharaC. CoK. KaibuchiA. Mochizuki and S. Kuroda, A mass conserved reaction-diffusion system captures properties of cell polarity, PLoS Comput. Biol., 3 (2007), 1040-1054.  doi: 10.1371/journal.pcbi.0030108.  Google Scholar

[24]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, 65. Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 1986. doi: 10.1090/cbms/065.  Google Scholar

[25]

C. Reinecke and G. Sweers, A positive solution on ${\mathbb R}^n$ to a equations of FitzHugh-Nagumo type, J. Differential Equations, 153 (1999), 292-312.  doi: 10.1006/jdeq.1998.3560.  Google Scholar

[26]

T. Suzuki and S. Tasaki, Stationary Fix-Caginalp equation with non-local term, Nonlinear Anal., 71 (2009), 1329-1349.  doi: 10.1016/j.na.2008.12.007.  Google Scholar

[27]

P. van HeijsterC.-N. ChenY. Nishiura and T. Teramoto, Localized patterns in a three-component FitzHugh-Nagumo model revisited via an action functional, J. Dynam. Differential Equations, 30 (2018), 521-555.  doi: 10.1007/s10884-016-9557-z.  Google Scholar

[28]

P. van HeijsterC.-N. ChenY. Nishiura and T. Teramoto, Pinned solutions in a heterogeneous three-component FitzHugh-Nagumo model, J. Dyn. Differ. Equ., 31 (2019), 153-203.  doi: 10.1007/s10884-018-9694-7.  Google Scholar

[29]

E. Yanagida, Stability of fast travelling pulse solutions of the FitzHugh-Nagumo equations, J. Math. Biol., 22 (1985), 81-104.  doi: 10.1007/BF00276548.  Google Scholar

show all references

References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal., 14 (1973), 394-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

C.-N. Chen and Y. S. Choi, Standing pulse solutions to FitzHugh-Nagumo equations, Arch. Rational Mech. Anal., 206 (2012), 741-777.  doi: 10.1007/s00205-012-0542-3.  Google Scholar

[3]

C.-N. Chen and Y. S. Choi, Traveling pulse solutions to FitzHugh-Nagumo equations, Calculus of Variations and Partial Differential Equations, 54 (2015), 1-45.  doi: 10.1007/s00526-014-0776-z.  Google Scholar

[4]

C.-N. ChenY. S. Choi and N. Fusco, The $\Gamma$-limit of traveling waves in the FitzHugh-Nagumo system, J. Differential Equations, 267 (2019), 1805-1835.  doi: 10.1016/j.jde.2019.02.023.  Google Scholar

[5]

C.-N. ChenY.-S. Choi and X. F. Ren, Bubbles and droplets in a singular limit of the FitzHugh-Nagumo system, Interfaces and Free Boundaries, 20 (2018), 165-210.  doi: 10.4171/IFB/400.  Google Scholar

[6]

C.-N. ChenY.-S. ChoiY. Y. Hu and X. F. Ren, Higher dimensional bubble profiles in a singular limit of the FitzHugh-Nagumo system, SIAM J. Math. Anal., 50 (2018), 5072-5095.  doi: 10.1137/17M1144933.  Google Scholar

[7]

C.-N. ChenS.-I. Ei and S.-Y. Tzeng, Heterogeneity induced effects for pulse dynamics in FitzHugh-Nagumo type systems, Physica D: Nonlinear Phenomena, 382/383 (2018), 22-32.  doi: 10.1016/j.physd.2018.07.001.  Google Scholar

[8]

C.-N. Chen and X. J. Hu, Maslov index for homoclinic orbits of Hamiltonian systems, Ann. Inst. H. Poincaré Anal. Non Linéarie, 24 (2007), 589-603.  doi: 10.1016/j.anihpc.2006.06.002.  Google Scholar

[9]

C.-N. Chen and X. J. Hu, Stability criteria for reaction-diffusion systems with skew-gradient structure, Communications in Partial Differential Equations, 33 (2008), 189-208.  doi: 10.1080/03605300601188755.  Google Scholar

[10]

C.-N. Chen and X. J. Hu, Stability analysis for standing pulse solutions to FitzHugh-Nagumo equations, Calculus of Variations and Partial Differential Equations, 49 (2014), 827-845.  doi: 10.1007/s00526-013-0601-0.  Google Scholar

[11]

C.-N. Chen and K. Tanaka, A variational approach for standing waves of FitzHugh-Nagumo type systems, J. Differential Equations, 257 (2014), 109-144.  doi: 10.1016/j.jde.2014.03.013.  Google Scholar

[12]

C.-N. Chen and S.-Y. Tzeng, Periodic solutions and their connecting orbits of Hamiltonian systems, J. Differential Equations, 177 (2001), 121-145.  doi: 10.1006/jdeq.2000.3996.  Google Scholar

[13]

A. DoelmanP. van Heijster and T. J. Kaper, Pulse dynamics in a three-component system: Existence analysis, J. Dynam. Differential Equations, 21 (2009), 73-115.  doi: 10.1007/s10884-008-9125-2.  Google Scholar

[14]

S.-I. Ei, The motion of weakly interacting pulses in reaction-diffusion systems, J. Dynam. Differential Equations, 14 (2002), 85-137.  doi: 10.1023/A:1012980128575.  Google Scholar

[15]

S.-I. Ei and J. C. Wei, Dynamics of metastable localized patterns and its application to the interaction of spike solutions for the Gierer-Meinhardt systems in two spatial dimension, Japan J. Ind. Appl. Math., 19 (2002), 181-226.  doi: 10.1007/BF03167453.  Google Scholar

[16]

S. Ishihara, M. Otsuji and A. Mochizuki, Transient and steady state of mass-conserved reaction-diffusion systems, Phys. Rev. E, 75 (2007), 015203(R). doi: 10.1103/PhysRevE.75.015203.  Google Scholar

[17]

S. Jimbo and Y. Morita, Lyapunov function and spectrum comparison for a reaction-diffusion system with mass conservation, J. Differential Equations, 255 (2013), 1657-1683.  doi: 10.1016/j.jde.2013.05.021.  Google Scholar

[18]

J. Keener and J. Sneyd, Mathematical Physiology. Vol. I: Cellular Physiology, Second edition, Interdisciplinary Applied Mathematics, 8/I. Springer, New York, 2009. doi: 10.1007/978-0-387-79388-7.  Google Scholar

[19]

M. KuwamuraS. Seirin-Lee and S.-I. Ei, Dynamics of localized unimodal patterns in reaction-diffusion systems for cell polarization by extracellular signaling, SIAM J. APPL. MATH., 78 (2018), 3238-3257.  doi: 10.1137/18M1163749.  Google Scholar

[20]

E. Latos and T. Suzuki, Global dynamics of a reaction-diffusion system with mass conservation, J. Math. Anal. Appl., 411 (2014), 107-118.  doi: 10.1016/j.jmaa.2013.09.039.  Google Scholar

[21]

Y. Morita and T. Ogawa, Stability and bifurcation of nonconstant solutions to a reaction-diffusion system with conservation of mass, Nonlinearity, 23 (2010), 1387-1411.  doi: 10.1088/0951-7715/23/6/007.  Google Scholar

[22]

W.-M. Ni and J. C. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems, Comm. Pure Appl. Math., 48 (1995), 731-768.  doi: 10.1002/cpa.3160480704.  Google Scholar

[23]

M. OtsujiS. IshiharaC. CoK. KaibuchiA. Mochizuki and S. Kuroda, A mass conserved reaction-diffusion system captures properties of cell polarity, PLoS Comput. Biol., 3 (2007), 1040-1054.  doi: 10.1371/journal.pcbi.0030108.  Google Scholar

[24]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, 65. Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 1986. doi: 10.1090/cbms/065.  Google Scholar

[25]

C. Reinecke and G. Sweers, A positive solution on ${\mathbb R}^n$ to a equations of FitzHugh-Nagumo type, J. Differential Equations, 153 (1999), 292-312.  doi: 10.1006/jdeq.1998.3560.  Google Scholar

[26]

T. Suzuki and S. Tasaki, Stationary Fix-Caginalp equation with non-local term, Nonlinear Anal., 71 (2009), 1329-1349.  doi: 10.1016/j.na.2008.12.007.  Google Scholar

[27]

P. van HeijsterC.-N. ChenY. Nishiura and T. Teramoto, Localized patterns in a three-component FitzHugh-Nagumo model revisited via an action functional, J. Dynam. Differential Equations, 30 (2018), 521-555.  doi: 10.1007/s10884-016-9557-z.  Google Scholar

[28]

P. van HeijsterC.-N. ChenY. Nishiura and T. Teramoto, Pinned solutions in a heterogeneous three-component FitzHugh-Nagumo model, J. Dyn. Differ. Equ., 31 (2019), 153-203.  doi: 10.1007/s10884-018-9694-7.  Google Scholar

[29]

E. Yanagida, Stability of fast travelling pulse solutions of the FitzHugh-Nagumo equations, J. Math. Biol., 22 (1985), 81-104.  doi: 10.1007/BF00276548.  Google Scholar

[1]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020433

[2]

Shin-Ichiro Ei, Hiroshi Ishii. The motion of weakly interacting localized patterns for reaction-diffusion systems with nonlocal effect. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 173-190. doi: 10.3934/dcdsb.2020329

[3]

Klemens Fellner, Jeff Morgan, Bao Quoc Tang. Uniform-in-time bounds for quadratic reaction-diffusion systems with mass dissipation in higher dimensions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 635-651. doi: 10.3934/dcdss.2020334

[4]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[5]

Hideki Murakawa. Fast reaction limit of reaction-diffusion systems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1047-1062. doi: 10.3934/dcdss.2020405

[6]

Alexandra Köthe, Anna Marciniak-Czochra, Izumi Takagi. Hysteresis-driven pattern formation in reaction-diffusion-ODE systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3595-3627. doi: 10.3934/dcds.2020170

[7]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[8]

Masaharu Taniguchi. Axisymmetric traveling fronts in balanced bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3981-3995. doi: 10.3934/dcds.2020126

[9]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[10]

Chihiro Aida, Chao-Nien Chen, Kousuke Kuto, Hirokazu Ninomiya. Bifurcation from infinity with applications to reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3031-3055. doi: 10.3934/dcds.2020053

[11]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021001

[12]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[13]

Lin Shi, Xuemin Wang, Dingshi Li. Limiting behavior of non-autonomous stochastic reaction-diffusion equations with colored noise on unbounded thin domains. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5367-5386. doi: 10.3934/cpaa.2020242

[14]

Guillaume Cantin, M. A. Aziz-Alaoui. Dimension estimate of attractors for complex networks of reaction-diffusion systems applied to an ecological model. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020283

[15]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[16]

El Haj Laamri, Michel Pierre. Stationary reaction-diffusion systems in $ L^1 $ revisited. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 455-464. doi: 10.3934/dcdss.2020355

[17]

Chungang Shi, Wei Wang, Dafeng Chen. Weak time discretization for slow-fast stochastic reaction-diffusion equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021019

[18]

Gheorghe Craciun, Jiaxin Jin, Casian Pantea, Adrian Tudorascu. Convergence to the complex balanced equilibrium for some chemical reaction-diffusion systems with boundary equilibria. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1305-1335. doi: 10.3934/dcdsb.2020164

[19]

Toshiko Ogiwara, Danielle Hilhorst, Hiroshi Matano. Convergence and structure theorems for order-preserving dynamical systems with mass conservation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3883-3907. doi: 10.3934/dcds.2020129

[20]

Kaixuan Zhu, Ji Li, Yongqin Xie, Mingji Zhang. Dynamics of non-autonomous fractional reaction-diffusion equations on $ \mathbb{R}^{N} $ driven by multiplicative noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020376

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (242)
  • HTML views (250)
  • Cited by (1)

Other articles
by authors

[Back to Top]